Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 35, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 28, 2021, 9:44 AM EDT for Letcher County, Kentucky. It was in force for 49 min.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2021, 9:44 AM EDT (13:44 UTC)
- Expired
- Mar 28, 2021, 10:33 AM EDT
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point North Fork Kentucky River at Whitesburg (WHTK2). The gauge peaked at 10.41 ft at Mar 28, 2021, 11:00 AM EDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03277300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
034
WGUS83 KJKL 281344
FLSJKL
Flood Advisory
National Weather Service Jackson KY
944 AM EDT Sun Mar 28 2021
...The National Weather Service in Jackson has issued a Flood
Advisory for the following rivers in Kentucky...
Kentucky River at Whitesburg affecting Letcher County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 5 PM EDT this evening.
&&
KYC133-290145-
/O.NEW.KJKL.FL.Y.0035.210328T1344Z-210329T2130Z/
/WHTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
944 AM EDT Sun Mar 28 2021
The National Weather Service in Jackson has issued a
* Flood Advisory for
the Kentucky River at Whitesburg.
* From this morning to Monday afternoon.
* At 8:30 AM EDT Sunday the stage was 8.4 feet.
* Action stage is 8.0 feet.
* Flood stage is 10.0 feet.
* Forecast...The river should crest between 9.0 and 10.0 feet by
early this afternoon and then begin to recede.
* Impact...At 10.0 feet, Low lying areas flood.
&&
LAT...LON 3719 8304 3717 8282 3722 8268 3715 8264
3709 8283 3711 8308
$$
JP1 follow-up statement
647
WGUS83 KJKL 281433
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1033 AM EDT Sun Mar 28 2021
...The Flood Advisory is replaced with a River Flood Warning for the
following rivers in Kentucky...
Kentucky River at Whitesburg affecting Letcher County.
KYC133-281545-
/O.CAN.KJKL.FL.Y.0035.000000T0000Z-210328T1433Z/
/WHTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1033 AM EDT Sun Mar 28 2021
...The Flood Advisory for the Kentucky River at Whitesburg has been
replaced...
The Flood Advisory is replaced by a river flood warning for
the Kentucky River at Whitesburg.
* At 9:30 AM EDT Sunday the stage was 9.7 feet.
* Flood stage is 10.0 feet.
* Forecast...The river is expected to rise to a crest of 11.0 feet
this afternoon. It will then fall below flood stage this afternoon.
&&
LAT...LON 3719 8304 3717 8282 3722 8268 3715 8264
3709 8283 3711 8308
$$
JPWhat forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 28, 8:30 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 28, 8:30 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 830 AM EDT Sun Mar 28 2021 .UPDATE... Issued at 830 AM EDT SUN MAR 28 2021 The back edge of steady rain is currently arriving in our western counties shortly behind the cold front. Lightning has died out and has been removed from the forecast. Otherwise, things are on track, and obs have been blended into the forecast. && .SHORT TERM...(Today through Monday) Issued at 630 AM EDT SUN MAR 28 2021 A cold front was just about to enter the JKL forecast area from the northwest at 6 AM. Rain and thunderstorms were occurring near and ahead of the front. The heaviest rainfall has been in the Cumberland Basin, with the KY Mesonet station near Whitley city closing in on a total of 4". This has resulted in flooding, with warnings ongoing, and a Flood Watch still in effect for our southern counties until noon. The cold front will pass through this morning, and rain will taper off as high pressure builds in from the west. Gusty west winds will carry in much cooler and drier air. The high will move over our area late tonight, allowing winds to diminish. This will set us up for cold temperatures, with frost and/or freezing temperatures expected by dawn. Abundant spring sun and a cessation of cold air advection will allow for a sizable warm-up during the day Monday. .LONG TERM...(Monday night through Saturday) Issued at 419 AM EDT SUN MAR 28 2021 The extended will start off dry Monday night, with surface high pressure in control and shifting east of the state throughout the overnight. Heights aloft will also begin to lower, as an upper level low across south-central Canada at 0Z Tuesday continues to dig an increasing trough across the central and western conus. An associated surface low pressure system will be located across Ontario by 18Z Tuesday, dragging a long cold front southward through the Great Lakes, Central Mississippi Valley, and Southern Plains. As this system to progress eastward fairly quickly, so to will the cold front, passing through KY through the day Wednesday. Leading up to this frontal passage, southerly flow will continue to strengthen Tuesday and Tuesday night, advecting warmer and more moist air into the region. Temperatures on Tuesday will generally peak in the low 70s for highs. The strong flux of moisture will also promote precip edging in from the southern CWA in addition to the west ahead of the approaching front. The GFS, NAM, and ECMWF are all in fairly good agreement that pops should begin impacting the JKL CWA between 0 and 6Z Wednesday, quickly overspreading and becoming widespread by 12Z Wednesday. This widespread rainfall should continue until the front passes over, exiting Wednesday night. As the precip starts overnight, the latest NAM soundings show a very saturated sounding, but there is also a strong llvl inversion and almost no instability. Therefore, do not expect any thunderstorms with this. In fact, the only real thunder potential will be along the actual frontal boundary as it passes through, which should be a fairly short window given the quick shift to northerly flow and colder air that filters in just behind it. Speaking of colder air, by the time this system reaches KY and more specifically JKL, the trough will have dug impressively deep into the region. The axis of this trough should pass over Wednesday night, with strong northerly flow transporting colder arctic air into the region. Temperatures will take a toll, dropping into the mid and upper 20s behind the front. Even as high pressure takes hold for Thursday, northerly flow will continue, with highs only in the low 40s, and falling even farther into the low to mid 20s Thursday night as the center of the high pressure passes through. By Friday, the upper level trough will finally begin to shift away from the state, and flow will begin to lesson aloft. High pressure will still be in place overhead, with decent sunshine throughout the day helping to boost temps a bit into the upper 40s and low 50s. This warming trend will continue into Saturday as the high pressure shifts SE of the state and more return flow takes hold. No rain is forecast through the remainder of the forecast. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 830 AM EDT SUN MAR 28 2021 Conditions varied greatly at the start of the period, from IFR to VFR. A cold front was pushing through from the northwest and was through KSME and KSYM, and was still approaching KLOZ, KJKL, and KSJS. Rain continued near and ahead of the cold front. As the front continues to progress southeast, most of the rain will taper off this morning. Winds will shift from southwest to west northwest and pick up after frontal passage, with gusts topping 20 kts. Will expect mostly MVFR conditions to encompass the area for a while behind the front. However, with drier air arriving behind the front, ceilings will rise on this afternoon and allow for a return of VFR conditions. Winds will diminish tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch until noon EDT today for KYZ079-080-083>088-113- 115>118. && UPDATE...HAL SHORT TERM...HAL LONG TERM...JMW AVIATION...HAL
Hazardous weather outlook, Mar 28, 8:19 AM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 819 AM EDT Sun Mar 28 2021 KYZ044-050>052-058>060-068-069-104-106>112-114-119-120-291100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt- Owsley-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Booneville, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 819 AM EDT Sun Mar 28 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible in some locations during the day Wednesday. Frost is expected early Monday morning, and could be widespread in spots. Frost will again be possible in the deeper valleys early Tuesday morning. Another cold snap is expected by late this week, when temperatures could drop into the 20s behind a departing system both Thursday and Friday nights. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report occurrences of hail, damaging wind, or flooding from the last 24 hours. KYZ079-080-083>088-113-115>118-291100- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Knott- Perry-Clay-Leslie-Letcher- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 819 AM EDT Sun Mar 28 2021 ...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Most rain will taper off by noon, but runoff from rain that has already fallen will present a continued risk of flooding this morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible during the day Wednesday. Frost is expected early Monday morning, and could be widespread in spots. Frost will again be possible in the deeper valleys early Tuesday morning. Another cold snap is expected by late this week, when temperatures could drop into the 20s behind a departing system both Thursday and Friday nights. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report occurrences of hail, damaging wind, or flooding from the last 24 hours. HAL/JMW
In the hours before
Local storm report, Mar 28, 9:16 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
916 AM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SSW BIG BLACK MOUNTAI 36.90N 82.90W
03/28/2021 M2.42 INCH HARLAN KY MESONET
TWENTY FOUR HOUR RAINFALL TOTAL.
&&
TABLocal storm report, Mar 28, 9:17 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
917 AM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 ESE PULASKI 37.20N 84.60W
03/28/2021 M2.04 INCH PULASKI KY MESONET
TWENTY FOUR HOUR RAINFALL TOTAL.
&&
TABLocal storm report, Mar 28, 9:20 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
920 AM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SSW ERMINE 37.10N 82.80W
03/28/2021 M2.56 INCH LETCHER KY MESONET
TWENTY FOUR HOUR RAINFALL TOTAL.
&&
TABLocal storm report, Mar 28, 9:28 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
928 AM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 ESE MIDDLESBORO 36.60N 83.70W
03/28/2021 M4.34 INCH BELL KY OTHER FEDERAL
24 HOUR RAINFALL TOTAL. YELK2 MESOWEST GAUGE
AT CUMBERLAND GAP.
&&
TABLocal storm report, Mar 28, 9:40 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
940 AM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN SOMERSET PULASKI COUNTY 37.05N 84.61W
03/28/2021 M2.02 INCH PULASKI KY OTHER FEDERAL
MESOWEST RAWS SITE.
&&
TABLocal storm report, Mar 28, 9:42 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
942 AM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SE PEABODY 37.14N 83.58W
03/28/2021 M2.06 INCH CLAY KY OTHER FEDERAL
TWENTY FOUR HOUR RAINFALL TOTAL FROM
MESOWEST.
&&
TABThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:22 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 9 hr |
| Mar 28, 12:43 AM EDT | Special Weather Statement | JKL | Fleming | 32 min |
| Mar 28, 12:55 AM EDT | Special Weather Statement | JKL | Fleming | 35 min |
| Mar 28, 1:09 AM EDT | River Flood Warning | JKL | Whitley | 5 days |
| Mar 28, 1:14 AM EDT | Special Weather Statement | JKL | Fleming | 31 min |
| Mar 28, 1:48 AM EDT | Flash Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 6 min |
| Mar 28, 1:54 AM EDT | Flash Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 4 hr |
| Mar 28, 2:13 AM EDT | Special Weather Statement | JKL | McCreary | 47 min |
| Mar 28, 2:22 AM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 20 hr |
| Mar 28, 2:49 AM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 4 hr |
| Mar 28, 3:09 AM EDT | Flash Flood Warning | JKL | Bell, Harlan, Knox, Whitley | 4 hr |
| Mar 28, 3:12 AM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, Letcher, McCreary, Whitley | 63 min |
| Mar 28, 3:16 AM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Laurel, Leslie, Letcher and 1 more | 6 hr |
| Mar 28, 3:51 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, Pulaski, Rockcastle | 30 hr |
| Mar 28, 4:00 AM EDT | Flash Flood Warning | JKL | Knox | 4 hr |
| Mar 28, 4:08 AM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, Leslie, Letcher | 67 min |
| Mar 28, 5:00 AM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 1 more | 6 hr |
| Mar 28, 5:23 AM EDT | Areal Flood Advisory | JKL | Clay, Knott, Leslie, Letcher, Perry | 11 hr |
| Mar 28, 5:44 AM EDT | Areal Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 28 hr |
| Mar 28, 6:04 AM EDT | River Flood Warning | JKL | Bell | 32 hr |
| Mar 28, 6:04 AM EDT | River Flood Warning | JKL | Knox | 62 hr |
| Mar 28, 6:25 AM EDT | Areal Flood Warning | JKL | Knox, McCreary, Pulaski, Wayne, Whitley | 28 hr |
| Mar 28, 6:46 AM EDT | Areal Flood Warning | JKL | Bell, Harlan, Knox, Whitley | 27 hr |
| Mar 28, 7:44 AM EDT | Areal Flood Warning | JKL | Clay, Knox, Laurel, Whitley | 26 hr |
| Mar 28, 7:54 AM EDT | River Flood Warning | JKL | Harlan | 13 hr |
| Mar 28, 8:20 AM EDT | Areal Flood Warning | JKL | Clay, Floyd, Knott, Leslie, Letcher, Perry and 1 more | 26 hr |
| Mar 28, 8:53 AM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Perry, Pike | 5 hr |
| Mar 28, 9:39 AM EDT | River Flood Advisory | JKL | Clay | 29 hr |
| Mar 28, 10:18 AM EDT | River Flood Advisory | JKL | Harlan | 6 hr |
| Mar 28, 10:33 AM EDT | River Flood Warning | JKL | Letcher | 6 hr |
| Mar 28, 10:43 AM EDT | River Flood Warning | JKL | Perry | 25 hr |
| Mar 28, 10:46 AM EDT | River Flood Warning | JKL | Lee | 46 hr |
| Mar 28, 10:46 AM EDT | River Flood Warning | JKL | Estill | 66 hr |
| Mar 28, 10:47 AM EDT | Areal Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 1 more | 23 hr |
| Mar 28, 2:17 PM EDT | Areal Flood Warning | JKL | Breathitt, Knott, Perry | 5 hr |
| Mar 28, 3:04 PM EDT | River Flood Advisory | JKL | Pike | 15 hr |
| Mar 28, 3:07 PM EDT | River Flood Warning | JKL | Owsley | 30 hr |
| Mar 28, 5:19 PM EDT | River Flood Advisory | JKL | Floyd | 63 hr |
| Mar 28, 5:25 PM EDT | River Flood Advisory | JKL | Johnson | 30 hr |
| Mar 28, 7:01 PM EDT | Areal Flood Warning | JKL | Leslie, Perry | 8 days |
| Mar 28, 7:15 PM EDT | River Flood Advisory | JKL | Breathitt | 40 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.